Alert archive / Indiana / Flash Flood Warnings in 2017

Flash Flood Warning 9, NWS Paducah, KY

April 29, 2017Gibson County, Posey County, Vanderburgh County, Indiana

NWS Paducah, KY issued this flash flood warning at Apr 29, 2017, 2:51 AM CDT for Gibson County, Posey County, Vanderburgh County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 2:51 AM CDT (07:51 UTC)
Expired
Apr 29, 2017, 5:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gibson County, IN, Posey County, IN, Vanderburgh County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS53 KPAH 290751
FFWPAH
INC051-129-163-291045-
/O.NEW.KPAH.FF.W.0009.170429T0751Z-170429T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
251 AM CDT SAT APR 29 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southwestern Gibson County in southwestern Indiana...
  Northern Vanderburgh County in southwestern Indiana...
  Northern Posey County in southwestern Indiana...

* Until 545 AM CDT

* At 251 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Fort Branch, Haubstadt, Darmstadt, Owensville, Poseyville, New
  Harmony, Cynthiana, Blairsville and Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3818 8752 3818 8747 3813 8747 3796 8801
      3805 8800 3808 8796 3810 8796 3809 8799
      3811 8799 3816 8791 3817 8791 3817 8792
      3816 8793 3817 8793 3819 8797 3821 8797
      3832 8748

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 12:54 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 29, 12:54 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1254 AM CDT Sat Apr 29 2017

.UPDATE...
Issued at 1241 AM CDT Sat Apr 29 2017

In coordination with the Storm Prediction Center (SPC) and NWS
Louisville Kentucky, we will be allowing Tornado Watch 171 expire
at 1 am CDT. Based on SPC's recent Mesoscale Discussion will not
touch the Severe Thunderstorm Watch Number 172 at this time.

Excessive rainfall will still be expected along the surface warm
frontal zone from south of KPOF to KCIR, to sough of KEHR and near
KOWB. Parts of the line should start transitioning full to
flooding threat overnight. The ESRL HRRR seems to be picking up on
the wave moving through the frontal boundary at this time.

06z Aviation TAF update is below.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 126 PM CDT Fri Apr 28 2017

A warm front is lifting north across the region. This front will
be both the immediate and short term focus for convection.
Currently, surface based CAPES were starting to appear in southern
Ky and the SEMO Bootheel, or, along/just south of the boundary,
where surface dew points have risen into the mid 60s. North of the
boundary, parcel lift is elevated, with dew points from the mid
50s to low 60s. Helicity values along the boundary are high, but
with scarce surface based instability, and still some capping to
erode, activity on radar has been more isolated to scattered, and
more to our west, where first couple of warnings have been issued.
Will continue to monitor closely as warm front lifts north, and
we warm sector. Latest SWOMCD outlooks 50 percent probs for watch
box this pm, so they are literally 'watching' as well.

Tonight, better organization/better upper dynamics come into play,
so should see better storm coverage, even in the warm sector. Alot
then depends on where boundary sets up, and there is still some
model difference between across our northern counties, or, to our
north entirely. Either way, activity should be most vibrant along
and in vicinity of boundary, with heaviest rains focused in that
vicinity. Highest qpf thus expected across our north and west,
with least qpf across our south/east, where convective activity
will be most isolated/marginalized.

Saturday, as advertised, looks like a pause, with redevelopment
late Saturday into Saturday night. Sunday still looks active and
as we transition to cold front and it's passage, into Sunday
night, pcpn ending west to east. Continued SLGT risk Sat pm-night
and Sun pm- night as well.

Per collab with LMK, expanded FFA to the south and east to mesh
with southern In and northcentral Ky. Ran for entire event.
Amounts will be highest further south and west, but this will line
up best with IND/LMK.

.LONG TERM...(Monday through Friday)
Issued at 231 PM CDT Fri Apr 28 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 12454 am CDT Sat Apr 29 2017

The ESRL HRRR CAM guidance appears to be a good proxy for
convective activity through the forecast period. From forecast
issuance through at least 14z Saturday, added a periodic intrusion
into MVFR to brief IFR category for ceilings and visibilities due
to thunderstorms. Transitioned to VFR category for WFO PAH TAF
locations after 15z, as these locations move fully into the capped
warm sector.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&

UPDATE...Smith
Aviation...Smith
Hazardous weather outlook, Apr 28, 2:13 PM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening, into the night time hours. Large hail, damaging
winds, and tornados may occur with any storms that become severe.

The Flash Flood Watch has been expanded to include southwest
Indiana and adjacent northwest Kentucky counties along its
immediate border. An additional 2 to 4 inches is possible across
the entire region, with perhaps 3 to as much as 5 inches
additional rainfall across the Watch area. Refer to the Watch for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the Watch product for additional details.

Scattered severe thunderstorms will continue to be possible
periodically through much of the weekend as well. Large hail and
damaging wind gusts are expected to be the main severe weather
hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any antecedent flooding, from prior rains.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation and stay alert for
updates and requests through the weekend.

In the hours before

Local storm report, Apr 29, 12:49 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1249 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     FLASH FLOOD      SHAWNEETOWN             37.71N 88.17W
04/29/2017                   GALLATIN           IL   TRAINED SPOTTER

            NUMEROUS LOCATIONS ALONG HIGHWAY 13 EXPERIENCING FLASH
            FLOOD CONDITIONS AND NEARLY IMPASSABLE.

&&

SMITTY
Local storm report, Apr 29, 1:14 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      1 NW EVANSVILLE         37.99N 87.56W
04/29/2017                   VANDERBURGH        IN   PUBLIC

            MILL CREEK AREA ON NORTHWEST SIDE OF EVANSVILLE...VEHICLE
            STUCK IN HIGH WATER

&&

MY
Local storm report, Apr 29, 1:17 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
04/29/2017  M2.77 INCH       VANDERBURGH        IN   ASOS

            5-HOUR RAINFALL ACCUMULATION.

&&

SMITTY
Local storm report, Apr 29, 1:24 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HEAVY RAIN       RIDGWAY                 37.80N 88.26W
04/29/2017  E3.50 INCH       GALLATIN           IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 29, 2:13 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
04/29/2017                   SALINE             IL   BROADCAST MEDIA

            NEARLY 10 SQUARE BLOCKS IMPASSABLE. REPORT RELAYED
            THROUGH MEDIA.

&&

SMITTY
Local storm report, Apr 29, 2:45 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     FLASH FLOOD      HENDERSON               37.84N 87.58W
04/29/2017                   HENDERSON          KY   STORM CHASER

            7 INCHES OF FLOWING WATER ACROSS GREEN STREET. LOWER
            PROFILE VEHICLES STRUGGLING TO PASS.

&&

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:32 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh28 min
Apr 28, 7:49 PM CDTSevere Thunderstorm WarningPAHGibson, Posey26 min
Apr 28, 7:55 PM CDTSevere Thunderstorm WarningPAHGibson, Pike35 min
Apr 28, 8:04 PM CDTSevere Thunderstorm WarningPAHPosey26 min
Apr 28, 8:08 PM CDTTornado WarningPAHPosey37 min
Apr 28, 8:16 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh29 min
Apr 28, 9:39 PM CDTTornado WarningPAHSpencer, Warrick36 min
Apr 28, 9:47 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Warrick43 min
Apr 28, 10:20 PM CDTFlash Flood WarningPAHGibson, Pike6 hr
Apr 28, 10:47 PM CDTSevere Thunderstorm WarningPAHPosey43 min
Apr 28, 11:43 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh, Warrick32 min
Apr 29, 12:02 AM CDTFlash Flood WarningPAHPosey, Vanderburgh6 hr
Apr 29, 12:31 AM CDTFlash Flood WarningPAHSpencer, Warrick4 hr
Apr 29, 3:05 AM CDTFlash Flood WarningPAHPosey6 hr
Apr 29, 3:09 AM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh, Warrick36 min
Apr 29, 3:43 AM CDTSevere Thunderstorm WarningPAHPike, Warrick32 min
Apr 29, 5:02 AM CDTFlash Flood WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick4 hr
Apr 29, 8:57 AM CDTAreal Flood WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick6 hr
Apr 29, 12:48 PM CDTRiver Flood WarningPAHPosey6 days

Nearby

Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.